Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 33, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 23, 2003, 5:17 PM CDT for Cotton County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2003, 5:17 PM CDT (22:17 UTC)
- Expired
- Apr 23, 2003, 5:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Cotton County, OK
The radar
The Altus AFB radar (KFDR), 42 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 11:50 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
565 WFUS54 KOUN 232217 TOROKC OKC033-232245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 517 PM CDT WED APR 23 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... COTTON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 545 PM CDT * AT 517 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF WALTERS...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE WALTERS TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3440 9867 3430 9865 3434 9828 3447 9835 $$ 30
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:34 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 23, 3:34 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 334 PM CDT WED APR 23 2003 COLD FRONT ALOFT ALSO ASSOCIATED WITH SIGNIFICANTLY DRIER AIR THAN AT LOWER LEVELS WILL CONTINUE TO SURGE EASTWARD AHEAD OF THE ASSOCIATED LOWER LEVEL FRONT WITH MOST OF THE WIDESPREAD CONVECTION EXPECTED TO BE EAST OF THE AREA NEAR OR SHORTLY AFTER MIDNIGHT TONIGHT. LOWER LEVEL DRYLINE AND SURFACE COLD FRONT WILL MOVE THROUGH THE REMAINDER OF THE AREA LATER TONIGHT AND EARLY THURSDAY MORNING. MEANWHILE CUTOFF LOW OVER COLORADO WILL MOVE SLOWLY EASTWARD OVER THE NEXT 24 TO 48 HRS. STEEPER MID LEVEL LAPSE RATES ASSOCIATED WITH THIS CIRCULATION MAY RESULT IN SCATTERED SHRA OR TSRA OVER NORTHERN PORTIONS OF THE FORECAST AREA THURSDAY AND THURSDAY EVENING BEFORE DIMINISHING. OUTSIDE OF LOW CLOUDS WRAPPING AROUND THE WEST SIDE OF THE DEPARTING SURFACE LOW ON FRIDAY...EXPECT A SHORTWAVE RIDGE TO BUILD OVER THE AREA BY EARLY FRIDAY AND LIKELY REMAINING THE PRIMARY INFLUENCE THROUGH SUNDAY WITH MILD AND DRY CONDITIONS ANTICIPATED. MEDIUM RANGE MODELS CONTINUE TO INDICATE INCREASINGLY SOUTHWEST MID LEVEL FLOW DEVELOPING OVER THE CENTRAL AND SOUTHERN PLAINS BY LATE SUNDAY THAT PERSISTS INTO THE MIDDLE OF NEXT WEEK. WITH LOWER LEVEL SOUTHERLY FLOW LIKELY ACCOMPANYING THIS PATTERN...GREATER AMOUNTS OF LOW LEVEL MOISTURE AND INSTABILITY SHOULD RETURN TO THE AREA WITH THE DRYLINE AND/OR WEAK FRONTAL BOUNDARIES MOVING TO NEAR OR POSSIBLY INTO WESTERN OR NW PARTS OF THE AREA PROVIDING A POSSIBLE SOURCE OF CONVECTIVE INITIATION. OKC 54 74 49 65 / 80 10 10 0 HBR 50 77 47 68 / 70 10 10 0 SPS 54 83 50 70 / 80 10 10 0 GAG 46 70 44 67 / 20 10 10 0 PNC 55 69 47 61 / 80 30 20 0 DUA 62 83 52 67 / 80 30 10 0 .OUN... OK...NONE. TX...NONE. JAMES
Hazardous weather outlook, Apr 23, 11:50 AM CDT, 5 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-241700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED APR 23 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM ERICK...TO HOBART...TO DUNCAN...TO RINGLING AND
INCLUDING ALL OF WESTERN NORTH TEXAS. SURROUNDING THIS MODERATE RISK
AREA...AND COVERING THE REST OF THE NORMAN NWS COUNTY WARNING
AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
EARLY AFTERNOON THROUGH LATE EVENING.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.
DISCUSSION...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON HOURS FROM NORTH CENTRAL OKLAHOMA SOUTHWARD INTO CENTRAL
AND SOUTHEAST OKLAHOMA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH THE STRONGER STORMS
EARLY THIS AFTERNOON...WITH HAIL THE PRIMARY CONCERN. THIS ACTIVITY
WILL CONTINUE TO MOVE OFF TOWARD THE NORTH AND EAST THROUGH THE
REMAINDER OF THIS AFTERNOON.
ADDITIONAL THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG
AND EAST OF A DRY LINE LOCATED ACROSS CENTRAL PORTIONS OF THE TEXAS
PANHANDLE. THIS DRY LINE WILL CONTINUE TO MAKE ITS WAY EAST ACROSS
THE TEXAS PANHANDLE AND WEST TEXAS...AND APPROACH WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS BY MID AFTERNOON. LOW CLOUDS TO THE EAST OF
THE DRY LINE ARE EXPECTED TO GRADUALLY DISSIPATE...ESPECIALLY ACROSS
WESTERN PORTIONS OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS
AFTERNOON. THIS WILL ALLOW INSTABILITY TO INCREASE ACROSS THIS AREA
THIS AFTERNOON. ALONG WITH MODERATE AMOUNTS OF INSTABILITY...VERY
STRONG WIND SHEAR WILL SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE
DRY LINE FROM MID AFTERNOON THROUGH THE EVENING...WITH THE MOST
FAVORED AREA IN THE MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.
OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.In the hours before
Local storm report, Apr 23, 2:33 PM CDT, 2 hours 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM MEDICINE MOUND TX .75 INCH HAIL
04/23/03 HARDEMAN REPORTED BY AMATEUR
RADIO SPOTTER
0232 PM 3 W TRUSCOTT TX .75 INCH HAIL
04/23/03 KNOX REPORTED BY NWS
COOP OBSERVER
0233 PM 4 S TRUSCOTT TX 1.75 INCH HAIL
04/23/03 KNOX PUBLIC REPORT
KTLocal storm report, Apr 23, 2:40 PM CDT, 2 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM 4 S TRUSCOTT TX 60 MPH WIND GUST
04/23/03 KNOX ESTIMATED BY SPOTTER.
TY/KTSpecial weather statement, Apr 23, 3:05 PM CDT, 2 hours 12 minutes before
OKZ015>017-021-022-033-034-232015- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 305 PM CDT WED APR 23 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...BLAINE...CUSTER... DEWEY...GREER...HARMON AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES SOUTHEAST OF PUTNAM TO 5 MILES SOUTH OF VINSON AT 305 PM CDT...MOVING EAST AT 20 MPH. THESE STORMS WILL LIKELY PRODUCE SMALL HAIL AND GUSTY WINDS...BUT ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN BECKHAM...BLAINE...CUSTER...DEWEY...GREER...HARMON AND WASHITA COUNTIES...INCLUDING THE CITY OF ELK CITY...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, Apr 23, 3:16 PM CDT, 2 hours 1 minute before
OKZ037-TXZ085-232030- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 316 PM CDT WED APR 23 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF LOCKETT AT 316 PM CDT...MOVING EAST-NORTHEAST AT 30 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN TILLMAN AND WILBARGER COUNTIES...INCLUDING THE CITY OF VERNON...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, Apr 23, 3:32 PM CDT, 1 hour 45 minutes before
OKZ048-232045- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 332 PM CDT WED APR 23 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF DAISY AT 332 PM CDT...MOVING NORTHEAST AT 40 MPH. OTHER STORMS WERE THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH HAIL AND 50 MPH WINDS. FREQUENT LIGHTNING AND HEAVY RAINFALL WILL ALOS OCCUR. PEOPLE IN ATOKA COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 23, 4:00 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 9 N MABELLE TX .88 INCH HAIL
04/23/03 BAYLOR REPORTED BY PUBLIC.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 9:22 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 23 min |
| Apr 23, 11:54 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 36 min |
| Apr 23, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 29 min |
| Apr 23, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 25 min |
| Apr 23, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 46 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.